Winter Storm, Barton
- When
- March 20, 11:00 AM CST to March 21, 3:00 AM CST
- Where
- Barton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
A powerful winter storm moved across the central plains on March 20th, producing 2 to 6 inches of snow across portions of central Kansas. The heaviest snow accumulations occurred across Russell and Barton counties.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A powerful winter storm moved across the central plains on March 20th, producing 2 to 6 inches of snow across portions of central Kansas. The heaviest snow accumulations occurred across Russell and Barton counties. In addition to the snow, periods of freezing drizzle and freezing rain resulted in a thin layer of ice across portions of central Kansas. Several accidents were reported on the morning of the 20th, some with injuries (indirect). Fortunately, most of the injuries (indirect) were relatively minor. A semi traveling northbound on I-135 at roughly milepost 60 in McPherson County slid out of control due to the icy road, striking a guard rail and a bridge structure. The semi came to rest on its side under the Avenue A overpass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 20, 9:46 AM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 946 AM CST MON MAR 20 2006 .UPDATE... IR IMAGERY LOOP AND SURFACE OBSERVATIONS ENDING AT 1515Z SHOW THAT WE ARE LOSING CLOUD ICE RAPIDLY ACROSS THE FORECAST AREA. 12Z RUC SHOWS THE MID LEVEL Q VECTOR AND FN CONVERGENCE MOVING NORTH...OUT OF THE FORECAST AREA. RUC COBB DATA ALSO...AS ONE WOULD EXPECT...CHANGES THE PRECIPITATION TYPE TO DRIZZLE AS A RESULT OF THE LOSS OF CLOUD ICE...WITH THE ONLY ACCUMULATING SNOWS FROM RUSSELL NORTH AND WEST. SATELLITE IS SHOWING VERIFICATION OF THIS. THEREFORE...WE WILL HAVE TO WAIT UNTIL THE SYSTEM BEGINS TO EJECT FOR THE FORCING AND SUBSEQUENT DEFORMATION BAND TO MOVE EAST BACK INTO THE FORECAST AREA. ALTHOUGH THE RUC SHOWS THIS HAPPENING...I AM CONCERN THE RESIDENCE TIME OF THIS BAND OVER THE FORECAST AREA WILL NOT BE LONG ENOUGH TO MAKE THE FORECAST SNOW AMOUNTS. NONETHELESS...ICE FROM FREEZING DRIZZLE WILL ACCUMULATE...WHICH CONTINUES TO JUSTIFY THE HEADLINES. AT THIS TIME...ONLY MADE ADJUSTMENTS TO THE WEATHER GRID THROUGH 18Z. KRC && .PREV DISCUSSION... /ISSUED 306 AM CST MON MAR 20 2006/ DISCUSSION... MAIN FORECAST CHALLENGE TODAY WILL BE DEVELOPING SNOW STORM WITH SNOW AMOUNTS TODAY AND ONGOING HEADLINES. TODAY-TONIGHT: MAIN SHORTWAVE STARTING TO LIFT NORTH OUT OF THE TX PANHANDLE AT THIS TIME. SYSTEM CONTINUES TO DEEPEN AS IT MOVES NORTH AS MAIN UPPER LEVEL DIFFLUENCE BEGINS TO NOSE INTO KS BY THIS AFTERNOON. LOW LEVEL WARM ADVECTION AHEAD OF THE SYSTEM STARTING TO INCREASE ACROSS SRN KS AND NORTHERN OK WITH RADAR RETURNS INCREASING ACROSS THE AREA. THIS WARM ADVECTION CONTINUES TO STEEPEN LAPSE RATES AS MID LEVELS CONTINUE TO COOL WITH SOME LIGHTNING SHOWING UP IN THE OK PANHANDLE. EXPECT SURFACE LOW TO CONTINUE TO DEEPEN ACROSS OK TODAY AS UPPER LEVEL DIFFLUENCE MOVES OVER KS/OK. ALL OF THIS UPWARD VERTICAL MOTION WILL LEAD TO LOTS OF PRECIPITATION NORTH-NORTHWEST OF THE LOW ACROSS MOST OF KS. MID LEVELS COOL ENOUGH IN THE MAIN SNOW GROWTH REGION FOR CEN KS TO SEE ALL SNOW STARTING THIS MORNING. THIS LOOKS LIKE THE BEST AREA TO RECEIVE THE HEAVIEST SNOW AS MODELS SUGGEST FRONTOGENESIS INCREASING DURING THE 12-18Z/MON TIME FRAME...WITH MID LEVEL INSTABILITY POSSIBLY LEADING TO SNOWFALL RATES OF 1-2 INCHES AN HOUR AS INSTABILITY BECOMES MORE BANDED OR UPRIGHT. COLD CORE IN THE CENTER OF THIS SYSTEM COULD ALSO LEAD TO SOME THUNDER WITH THE MAIN SNOW...WHICH COULD LEAD TO SOME AREAS SEEING GREATER THAN A FOOT...BUT HARD TO PINPOINT WHERE THIS WILL OCCUR. MAIN HEAVY SNOW AXIS STILL APPEARS TO BE ALONG OR NORTH OF A GBD-SLN LINE. GOING SNOWFALL TOTALS LOOK RIGHT ON TRACK...WITH LOWER TOTALS EXPECTED SOUTH OF A HUT-EMP LINE AS CHANGEOVER WILL BE DELAYED DUE TO STRENGTH OF WARM ADVECTION KEEPING TEMPS JUST ABOVE FREEZING. COULD SEE NORTHERN PARTS OF THE ADVISORY COUNTIES REACHING CLOSE TO 6 INCHES...BUT OVERALL 2-4 INCHES LOOKS FINE FOR THE ADVISORY AREA. STRONG WARM ADVECTION AND MID LEVEL DRY SLOT SLOWLY WORKING INTO SERN KS BY THIS AFTERNOON WILL KEEP MOST OF SERN KS IN A RAIN/SNOW MIX INTO THE EVENING HOURS. SO WILL NOT ADD ANY HEADLINES TO THIS AREA...AS WARM SURFACE TEMPS WILL ALSO LIMIT ANY SNOW ACTUALLY ACCUMULATING ON THE STREETS. GUSTY SURFACE WINDS COULD MAKE BLOWING SNOW A PROBLEM BY THIS EVENING IN CEN KS...BUT WET NATURE OF THE SNOW MAY LIMIT DRIFTING CHANCES. TUE: MOST OF THE PRECIP WILL BE ALL BUT OVER BY EARLY IN THE MORNING ON TUE...WITH ONLY SERN KS HANGING ONTO SOME POPS TILL NOONTIME. MAIN FORECAST PROBLEM THEN WILL BE TEMPS AS SHALLOW COLD AIR REMAINS ACROSS THE AREA...WITH FRESH SNOW COVER IN MOST LOCATIONS NW OF THE TURNPIKE. CONFIDENCE IS HIGH THAT TEMPS WILL BE BELOW NORMAL ACROSS FRESH SNOW COVER SO WILL UNDERCUT GUIDANCE NUMBERS IN THESE AREAS. WED: A QUICK HITTING MID LEVEL SYSTEM WILL MOVE ACROSS KS BY WED AFTERNOON. FAST MOVING NATURE OF THE SYSTEM WILL PROBABLY LIMIT THE PRECIP CHANCES...BUT MID LEVEL LIFT/DYNAMICS AND MID LEVEL COOL AIR ENOUGH TO PRODUCE A CHANCE OF RAIN/SNOW ACROSS KS. SHALLOW COLD AIR IN PLACE LEFT OVER FROM TODAYS SNOWFALL WILL PROBABLY MAKE MOST OF PRECIP FROM THIS SYSTEM SNOW IN CEN KS WITH A MIX ACROSS SRN KS. AS MENTIONED ABOVE FAST MOVING NATURE WILL LIMIT AMOUNT OF MOISTURE AVAILABLE FOR SNOWFALL ACCUMULATION...WITH NO WIDESPREAD FRONTOGENESIS FOR MUCH OF ANY BANDED TYPE SNOWS. SO WILL ONLY PLACE AN INCH OR LESS OF SNOW IN MOST AREAS ACROSS CEN KS. THU-SUN: QUICK MOVING SHORTWAVE WILL BE EXITING THE AREA ON THU. WILL HOLD ONTO PRECIP CHANCES FOR EASTERN HALF OF FORECAST AREA DURING THE DAY THU. TEMPS SHOULD BE COOL ENOUGH THROUGH THE FIRST HALF OF THE DAY TO SUPPORT SNOW. SO WILL LEAVE A MIX OF RAIN AND SNOW IN THOROUGH 18Z THU. THIS SYSTEM WILL BE WELL EAST OF AREA BY THU NIGHT SHUTTING OFF PRECIP CHANCES. CONFIDENCE REMAINS HIGH IN BELOW NORMAL TEMPS FOR THU AND FRI. THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND ECM WITH REGARDS TO THE STRENGTH OF THE UPPER LOW NEAR THE GREAT LAKES REGION. THE GFS IS MUCH STRONGER AND FURTHER SOUTH WITH THIS FEATURE WHICH RESULTS IN SOME COOLER AIR BACKING INTO THE AREA. MEANWHILE THE ECM IS FURTHER NORTH WITH THE UPPER LOW RESULTING IN WARMER CONDITIONS. WITH THESE DISCREPANCIES WILL PLAY THE MIDDLE GROUND AND NOT GO TOO FAR IN ONE DIRECTION. KETCHAM/SHORT TERM LAWSON/LONG TERM && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 35 26 37 18 / 100 100 10 10 HUTCHINSON 33 25 33 18 / 100 100 10 10 NEWTON 34 26 34 17 / 100 100 10 10 ELDORADO 35 27 37 19 / 100 100 20 10 WINFIELD-KWLD 39 28 38 20 / 100 100 20 10 RUSSELL 30 20 30 15 / 100 100 10 10 GREAT BEND 31 20 29 15 / 100 100 10 10 SALINA 31 23 30 16 / 100 100 10 10 MCPHERSON 33 24 32 17 / 100 100 10 10 COFFEYVILLE 44 30 38 21 / 100 100 30 10 CHANUTE 39 28 38 20 / 100 100 30 10 IOLA 38 28 37 20 / 100 100 30 10 PARSONS-KPPF 42 29 38 21 / 100 100 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 AM TUESDAY FOR KSZ032-033-047>053- 067-068. WINTER WEATHER ADVISORY UNTIL 6 AM TUESDAY FOR KSZ069-070-082- 083-091. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 510 AM CST MON MAR 20 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 510 AM CST MON MAR 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A POTENT LATE SEASON WINTER STORM WILL AFFECT MOST OF CENTRAL AND SOUTH CENTRAL KANSAS TODAY THROUGH THIS EVENING. PLEASE SEE THE LATEST WINTER STORM WARNINGS AND ADVISORIES FOR ADDITIONAL DETAILS. THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS ACROSS SOUTH CENTRAL KANSAS EARLY TODAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POWERFUL WINTER STORM WILL COME TO AN END EARLY ON TUESDAY. PLEASE SEE THE LATEST WINTER STORM WATCHES AND WARNINGS FOR ADDITIONAL DETAILS AS HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE. A WEAKER LOW PRESSURE SYSTEM WILL SLIDE THROUGH THE PLAINS WEDNESDAY THROUGH THURSDAY. SOME MORE SNOWFALL MAY BE POSSIBLE WITH THIS SYSTEM. HOWEVER...AT THIS TIME...ACCUMULATION AMOUNTS APPEAR TO BE LIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. BUT SNOWFALL REPORTS WILL BE GREATLY APPRECIATED THROUGHOUT TODAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 AM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM SNOW ELLSWORTH 38.74N 98.23W
03/20/2006 E0.5 INCH ELLSWORTH KS LAW ENFORCEMENT
PATCHY SLICK SPOTS.
&&
BDKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 AM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM SNOW LINCOLN 39.04N 98.15W
03/20/2006 E0.5 INCH LINCOLN KS LAW ENFORCEMENT
PATCHY SLICK SPOTS ON RAODWAYS.
&&
BDKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 AM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 AM SNOW RUSSELL 38.89N 98.85W
03/20/2006 E1.5 INCH RUSSELL KS LAW ENFORCEMENT
ROADWAYS SNOW PACKED AND HAZARDOUS.
&&
BDKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
825 AM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM HEAVY SNOW LINCOLN 39.04N 98.15W
03/20/2006 E1.0 INCH LINCOLN KS LAW ENFORCEMENT
&&
KRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 AM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM SNOW BUNKER HILL 38.87N 98.70W
03/20/2006 E3.0 INCH RUSSELL KS EMERGENCY MNGR
MODERATE SNOW FALLING AT THIS TIME.
&&
LFWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 AM CST MON MAR 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM SNOW LINCOLN 39.04N 98.15W
03/20/2006 E2.0 INCH LINCOLN KS EMERGENCY MNGR
LIGHT TO MODERATE SNOW AT THIS TIME.
&&
LFWThe national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497731, 5498611, 5498612, 5498613, 5498614, 5498615, 5498616.